Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 51, NWS Midland/Odessa, TX

July 23, 2009Ector County, Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 23, 2009, 6:21 AM CDT for Ector County, Midland County, Texas. It was in force for 3 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2009, 6:21 AM CDT (11:21 UTC)
Expired
Jul 23, 2009, 9:15 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Ector County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 6 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 7:35 AM CDTFLASH FLOODMidland, TXFLASH FLOODING ALONG SCHARBAUER DRAW ON ROADS AND RESIDENTIAL NEIGHBORHOODS.
Jul 23, 8:00 AM CDTFLASH FLOODMidland, TXFM 307 AND I-20 CLOSED DUE TO HIGH WATER ON EAST SIDE OF MIDLAND.
Jul 23, 8:10 AM CDTFLASH FLOODOdessa, TXFLOODING AT 23RD AND ANDREWS, ON TOM GREEN STREET, AND FLOODING AT 42ND AND DIXIE.
Jul 23, 8:17 AM CDTFLASH FLOODMidland, TXSEVERAL STREETS CLOSED DUE TO HIGH WATER AND 2 VEHICLES SUBMERGED.
Jul 23, 8:18 AM CDTFLASH FLOODMidland, TXANDREWS HIGHWAY AT MEMORIAL HOSPITAL FLOODED WITH WATER OVER THE CURBS.
Jul 23, 8:20 AM CDTFLASH FLOODMidland, TX1 FOOT OF FLOWING WATER THROUGH THE INTERSECTION OF GOLF COURSE AND GARFIELD.
Jul 23, 8:24 AM CDTFLASH FLOODMidland, TXCAR UNDER WATER AT MIDKIFF AND CALDERA IN MIDLAND.
Jul 23, 8:32 AM CDTFLASH FLOODOdessa, TXWATER 15 TO 20 INCHES DEEP AT 36TH AND DIXIE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 74 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.4 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 231121
FFWMAF
TXC135-329-231415-
/O.NEW.KMAF.FF.W.0051.090723T1121Z-090723T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 AM CDT THU JUL 23 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ECTOR COUNTY IN WEST TEXAS...
  MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 915 AM CDT

* AT 612 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE        
  MONITORING AN AREA OF MODERATE RAINFALL OVER ECTOR AND MIDLAND 
  COUNTIES. RAINFALL AMOUNTS TOTALING NEAR 1 INCH OVER THE LAST 
  SEVERAL HOURS HAVE CONTRIBUTED TO FLASH FLOODING CONDITIONS
  WITHIN THE CITIES OF MIDLAND AND ODESSA.  LAW ENFORCEMENT HAS
  REPORTED SEVERAL STALLED VEHICLES ACROSS MIDLAND.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VALLEY
  VIEW...NORTH COWDEN...MIDLAND INTERNATIONAL AIRPORT...MIDLAND...
  GREENWOOD...GOLDSMITH...GARDENDALE...AND ODESSA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3208 10178 3166 10178 3166 10264 3208 10271

$$
2 follow-up statements
000 
WGUS74 KMAF 231311
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
811 AM CDT THU JUL 23 2009

TXC135-329-231415-
/O.CON.KMAF.FF.W.0051.000000T0000Z-090723T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ECTOR-MIDLAND-
811 AM CDT THU JUL 23 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR
MIDLAND AND ECTOR COUNTIES...

LOCAL BROADCAST MEDIA AND LAW ENFORCEMENT HAVE RELAYED REPORTS THAT 
SCHARBAUER DRAW CONTINUES TO FLOOD ROADS AND RESIDENTIAL 
NEIGHBORHOODS IN EAST MIDLAND. REPORTS HAVE ALSO BEEN RECEIVED THAT 
FARM TO MARKET ROAD 307 AND INTERSTATE 20 HAS BEEN CLOSED DUE TO 
HIGH WATER ON THE EAST SIDE OF MIDLAND. 

THE ODESSA POLICE DEPARTMENT ALSO REPORT FLOODING AT TWENTY THIRD 
AND ANDREWS HIGHWAY...ON TOM GREEN STREET...AND AT FORTY SECOND AND 
DIXIE. 

AT 757 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LARGE AREA OF MODERATE TO HEAVY RAIN SHOWERS MOVING EAST AT
10 TO 15 MPH ACROSS ECTOR AND MIDLAND COUNTIES. RAINFALL REPORTS
RECEIVED FROM LOCAL COOPERATIVE OBSERVERS...LAW ENFORCEMENT AND
LOCAL BROADCAST MEDIA STATIONS INDICATE THAT 1 TO 2 INCHES OF
RAINFALL...WITH ISOLATED AMOUNTS NEAR 3 INCHES HAVE FALLEN ACROSS
ECTOR AND MIDLAND COUNTIES THIS MORNING...INCLUDING THE CITIES 
OF MIDLAND AND ODESSA. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
MIDLAND...ODESSA...WEST ODESSA...WARFIELD...VALLEY 
VIEW...SPRABERRY...MISSION DORADO...MIDLAND INTERNATIONAL 
AIRPORT...GREENWOOD...GOLDSMITH...GARDENDALE AND COTTON FLAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ALLOW CHILDREN TO PLAY IN STORM RUNOFF. CULVERTS...DITCHES...
STORM DRAINS... SWOLLEN CREEKS AND ALL OTHER AREAS WHERE RAPID WATER
FLOW IS OBSERVED ARE ESPECIALLY DANGEROUS. CHILDREN CAN BE EASILY
SWEPT AWAY AND DROWN IN MOMENTS. STORM RUNOFF CAN ALSO CONTAIN
DANGEROUS CHEMICALS THAT MAY BE HARMFUL IF CONTACTED OR SWALLOWED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT 
DROWN.

&&

LAT...LON 3208 10178 3166 10178 3166 10264 3208 10271

$$
000 
WGUS74 KMAF 231335
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
835 AM CDT THU JUL 23 2009

TXC135-329-231415-
/O.CON.KMAF.FF.W.0051.000000T0000Z-090723T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ECTOR-MIDLAND-
835 AM CDT THU JUL 23 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR
MIDLAND AND ECTOR COUNTIES...

LOCAL BROADCAST MEDIA AND LAW ENFORCEMENT CONTINUE TO RELAY REPORTS 
OF SIGNIFICANT FLOODING IN THE CITY OF MIDLAND.

SEVERAL STREETS IN THE CITY OF MIDLAND HAVE BEEN CLOSED DUE TO HIGH 
WATER. THERE HAVE BEEN REPORTS OF VEHICLES SUBMERGED IN HIGH 
WATER...ONE AT THE INTERSECTION OF MIDKIFF AND CALDERA STREET.
ONE FOOT OF WATER WAS REPORTED FLOWING AT THE INTERSECTION OF 
GARFIELD AND GOLF COURSE ROAD.

LOCAL BROADCAST MEDIA ALSO REPORTS BETWEEN FIFTEEN AND TWENTY INCHES 
OF WATER FLOWING AT THE INTERSECTION OF THIRTY SIXTH AND DIXIE IN 
THE CITY OF ODESSA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ALLOW CHILDREN TO PLAY IN STORM RUNOFF. CULVERTS...DITCHES...
STORM DRAINS... SWOLLEN CREEKS AND ALL OTHER AREAS WHERE RAPID WATER
FLOW IS OBSERVED ARE ESPECIALLY DANGEROUS. CHILDREN CAN BE EASILY
SWEPT AWAY AND DROWN IN MOMENTS. STORM RUNOFF CAN ALSO CONTAIN
DANGEROUS CHEMICALS THAT MAY BE HARMFUL IF CONTACTED OR SWALLOWED.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. IT TAKES ONLY A FEW 
INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3208 10178 3166 10178 3166 10264 3208 10271

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 5:04 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 23, 5:04 AM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
504 AM CDT THU JUL 23 2009

.DISCUSSION...
RAINFALL CONTINUES ACROSS MUCH OF THE PERMIAN BASIN AND WESTERN
LOW ROLLING PLAINS THIS MORNING. THIS ACTIVITY IS BEING SUPPORTED
BY A SLOW MOVING VORTICITY MAXIMUM (NOTICEABLE IN WATER VAPOR
IMAGERY)...UPSLOPE FLOW AND WEAK ISENTROPIC ASCENT. THE MAF VWP IS
INDICATING THAT THE 850 HPA NOCTURNAL JET IS NOT AS STRONG AS IT
WAS YESTERDAY MORNING AND THIS COMBINED WITH SUBSIDENCE BEHIND THE
VORT MAX SHOULD RESULT IN DECREASING COVERAGE THROUGH THE LATE MORNING
HOURS AS IT SLOWLY PROGRESSES SOUTHWARD. WE HAVE INCREASED POPS NEAR THE
AFOREMENTIONED AREA TO 40-70 PERCENT BEFORE 1 PM CDT. DURING THE
AFTERNOON HOURS TODAY...RAIN CHANCES WILL SHIFT TOWARDS THE
SOUTHERN CWA OVER THE HIGHER TERRAIN OF THE DAVIS MOUNTAINS AND
BIG BEND REGION WHERE THE REMNANTS OF SURFACE BOUNDARY WILL
RESIDE. TEMPERATURES WILL BE QUITE TRICKY TODAY DEPENDING ON WHERE
THE FASTEST CLEARING OCCURS. OUR CURRENT THINKING IS THAT
SOUTHEAST NM AND THE UPPER TRANS PECOS SHOULD SEE THE WARMEST
HIGHS...BUT WITH WIDELY SATURATED GROUNDS AND 850 HPA TEMPS
STRUGGLING TO CLIMB INTO THE 20 C RANGE EAST OF THE PECOS RIVER
VALLEY...TEMPS WILL LIKELY REMAIN NEAR THE COOLER MET GUIDANCE
THERE.

BY TOMORROW...MORE OF A NORTHEAST FLOW ALOFT RETURNS OVER THE AREA
WITH MID TO UPPER DRYING AND INCREASED SOUTHERLY LOW LEVEL FLOW.
HEIGHTS WILL ALSO BEGIN TO INCREASE AND WARMER TEMPS ARE EXPECTED
THROUGH THE WEEKEND. BY SUNDAY THOUGH...A MID TO UPPPER LEVEL
TROUGH IS EXPECTED TO TRAVERSE THE INTERMOUNTAIN WEST RESULTING IN
INCREASED NORTHWESTERLY FLOW ALOFT AND LOWER HEIGHTS ACROSS WEST
TEXAS ONCE AGAIN. BOTH THE GFS AND ECMWF INDICATE MULTIPLE MID
LEVEL SHORTWAVE TROUGHS WILL MAKE THEIR WAY THROUGH EAST NM AND
THE TX PANHANDLE FROM SUNDAY THROUGH TUESDAY MORNING. COOLER TEMPS
AND RAIN CHANCES WILL ACCOMPANY THESE FEATURES TRAVELING WITHIN
THE NORTHWEST FLOW ALOFT. POPS HAVE BEEN INCREASED OVER SE NM AND
THE NORTHERN CWA FOR THIS REASON ON SUNDAY NIGHT/MONDAY MORNING AND
WILL LIKELY NEED TO BE RAISED IN THE NEAR FUTURE AS CONFIDENCE INCREASES
IN THESE FEATURES IMPACTING THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              77  64  92  74  /  40  10   0   0
CARLSBAD NM                87  65  95  70  /  20  10  10  10
DRYDEN TX                  90  70  97  75  /  40  10  10  10
FORT STOCKTON TX           85  67  95  73  /  40  10  10  10
GUADALUPE PASS TX          78  62  92  68  /  20  20  10  10
HOBBS NM                   86  64  92  72  /  20  10  10  10
MARFA TX                   77  57  88  60  /  30  20  10  10
MIDLAND INTL AIRPORT TX    79  65  93  72  /  40  10  10  10
ODESSA TX                  79  67  93  74  /  40  10  10  10
WINK TX                    85  68  97  74  /  30  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

06/78
Hazardous weather outlook, Jul 23, 3:58 AM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 AM CDT THU JUL 23 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
358 AM CDT THU JUL 23 2009 /258 AM MDT THU JUL 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS MORNING ACROSS WEST
TEXAS. THE MOST CONCENTRATED ACTIVITY IS EXPECTED ACROSS THE
WESTERN LOW ROLLING PLAINS...PERMIAN BASIN AND LOWER TRANS PECOS.
BRIEF PERIODS OF LOCALLY HEAVY RAINFALL ALONG WITH OCCASIONAL
LIGHTNING STRIKES CAN BE EXPECTED. LOCALIZED AREAS OF FLASH
FLOODING WILL BE POSSIBLE UNDER THE MOST PERSISTENT STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:41 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
Jul 23, 4:49 AM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Jul 23, 9:15 AM CDTFlash Flood WarningMAFEctor, Midland3 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.